Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2003, 6:25 PM CDT for Stanton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 6:25 PM CDT (23:25 UTC)
- Expired
- Jun 23, 2003, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 232325 SVRDDC KSC187-240015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 625 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STANTON COUNTY IN SOUTHWEST KANSAS * UNTIL 715 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF JOHNSON CITY...OR ABOUT 9 MILES NORTHEAST OF RICHFIELD...MOVING NORTH AT 40 MPH. * SOME LOCATIONS AFFECTED BIG BOW AT 635 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WINDS OF 60 MILES AN HOUR LAT...LON 3740 10180 3740 10154 3772 10154 3772 10178 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:27 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 23, 3:27 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT MON JUN 23 2003 DAYS 1-2... ...MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TUESDAY EVENING AND COLD FRONTAL TIMING ON WEDNESDAY AND ITS EFFECTS ON THE ELEMENTS... DDC SOUNDING FROM THIS MORNING SHOWED STRONG CAPPING OVER SOUTHWEST KANSAS WITH 700MB TEMPS OF 16C AND A CONVECTIVE TEMP OF 102 F. THIS CAP IS QUITE EVIDENT THIS AFTERNOON WITH TEMPS IN THE 90S DEWPOINTS NEAR 70 AND LITTLE IN THE WAY OF CUMULUS CLOUDS. WILL CONTINUE WITH A DRY FORECAST FOR THIS EVENING IN THE HOPES THAT THE CAP IS STRONG ENOUGH TO HOLD OVER OUR AREA. MODEL SOUNDINGS AS WELL AS THE ETAKF CONVECTIVE PRECIP MAP INDICATE THE POSSIBILITY OF A CAP BREAK IN SOME SPOTS BY LATE TUESDAY AFTERNOON. IT APPEARS THAT MID LEVEL TEMPS WILL COOL A LITTLE AS WV IMAGERY INDICATES SOME TROPICAL MOISTURE HEADING NORTH FROM TEXAS. WITH PROGGED CONV TEMPS IN THE UPPER 90S ON TUESDAY, AND PROGGED HIGH TEMPS COMING CLOSE TO THAT, COULD SEE SOME ISOLATED TSTORM ACTIVITY. SO ADDED SLGT CHC POPS OVER THE EASTERN 2/3RDS AHEAD OF SURFACE DRYLINE FOR LATE TUESDAY AFTERNOON AND EVENING. SHOULD BE ANOTHER WINDY DAY WITH WINDS APPROACHING ADVISORY CRITERIA BY AFTERNOON. MODELS CONTINUE TO AGREE THAT THE TROUGH IN THE WEST CURRENTLY WILL SHIFT EAST INTO THE PLAINS ON WEDNESDAY. THIS WILL ALLOW A COLD FRONT TO DROP SOUTHEAST INTO OUR AREA EARLY ON WEDNESDAY. CURRENT THINKING IS THAT THE FRONT WILL PROPAGATE THROUGH OUR AREA FASTER THAN WHAT THE ETA INDICATES, AS IS USUALLY THE CASE. THINK THAT THE FRONT MAY BE THROUGH THE AREA BY 18Z. WITH THAT IN MIND, I DROPPED HIGH TEMPS FOR WEDNESDAY ESPECIALLY ACROSS THE NORTHWEST. COULD SEE A LARGE TEMP GRADIENT OVER THE CWA. WITH THE FRONT PROGGED TO COME THROUGH DURING THE EARLY MORNING, OUR SEVERE POTENTIAL WILL BE LIMITED. THERE WILL BE A GOOD CAP IN PLACE AHEAD OF THE FRONT, SO CONVECTION MAY NOT BE WIDESPREAD ALONG IT. WILL GO WITH 40 POPS ALONG THE FRONT. STILL THINK THERE COULD BE SOME POST FRONTAL SHOWERS WITH SOME UPWARD MOTION ASSOCIATED WITH THE UPPER TROUGH SO WILL KEEP LOWER POPS IN FOR THE ENTIRE DAY. ONCE NVA SUBSIDENCE KICKS IN BEHIND THE WAVE AFTER 00Z, THINGS SHOULD BEGIN TO WIND DOWN. DAYS 3-7... DID LITTLE TO CHANGE GOING GRIDS. PRECIP FORECAST FOR WEDNESDAY NIGHT STILL PRETTY GOOD THOUGH CONVECTION ALONG FRONT TUESDAY NIGHT MAY BLAST FRONT THROUGH MUCH FASTER THAN MODELS. ENDED PRECIP THURSDAY MORNING A LITTLE SOONER AND WENT SLIGHTLY LOWER POPS BUT STILL CHC. FRONT PUSHES MOST OF THE MOISTURE WELL EAST OF AREA. COOLED LOWS JUST A BIT FOR FRIDAY AND SATURDAY NIGHTS. SHOULD START TO SEE MOISTURE RETURN BY END OF WEEKEND. WAS CONSIDERING ADDING SMALL POPS FOR THE EVENINGS THIS WEEKEND BUT DECIDED TO LEAVE IT DRY FOR NOW. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 73 98 72 88 / 00 20 20 40 GCK 71 97 68 86 / 00 20 20 30 EHA 66 96 67 86 / 00 10 10 30 LBL 71 98 70 87 / 00 20 20 40 HYS 75 98 72 86 / 00 20 20 30 P28 76 98 76 94 / 00 20 20 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/15
Hazardous weather outlook, Jun 23, 5:50 AM CDT, 12 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 550 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE OVER WESTERN KANSAS WILL BECOME FAIRLY UNSTABLE DURING THE MID TO LATE AFTERNOON HOURS AS DAYTIME HEATING REACHES A MAXIMUM. IN THE MEANTIME, A DRYLINE WILL MOVE FROM EASTERN COLORADO INTO WESTERN KANSAS AS FAR EAST AS HUGOTON, GARDEN CITY AND DIGHTON. AN ISOLATED THUNDERSTORM COULD DEVELOP ANYWHERE ALONG THIS DRYLINE BETWEEN 4 AND 8 PM. IF ANY STORMS DEVELOP, THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS DURING THE DAY ON WEDNESDAY. A MOIST AND UNSTABLE AIRMASS WILL EXIST AHEAD OF THE FRONT OVER PORTIONS OF SOUTHWEST KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL ALONG WITH DAMAGING THUNDERSTORM WIND GUSTS. THE AREA MOST LIKELY TO SEE ANY SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM WAKEENEY THROUGH DODGE CITY AND MEADE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON IF THUNDERSTORMS DEVELOP. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 48 min |
| Jun 23, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.